Ohio, 2012

Hail in Ohio, March 15, 2012

March 15, 2012 · NWS CLE · 30 events in 14 counties and zones

A warm front lifted north across northern Ohio during the early morning hours of March 15th. Showers and thunderstorms developed along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across northern Ohio during the early morning hours of March 15th. Showers and thunderstorms developed along this front. A few of the stronger thunderstorms became severe. A second wave of storms occurred during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 15, 1:03 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 15, 1:03 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
203 AM EDT THU MAR 15 2012

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE AREA WILL SHIFT OVER THE CAROLINAS
TONIGHT AS A STATIONARY FRONT SETS UP NEAR LAKE ERIE THE WAVERS BACK
AND FORTH THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
NO MAJOR CHANGES TO FORECAST. WITH DEW POINTS IN THE LOWER TO MID
50S ADVECTING INTO AREA CANT SEE TEMPS DIPPING BELOW THAT. FEW
TSRA POPPING UP ACROSS INDIANA AND ILLINOIS. DONT EXPECT ANYTHING
ORGANIZED BUT CHANCE REMAINS FOR A FEW TSRA WEST HALF OVERNIGHT.

PREVIOUS DISCUSSION...
THE MODELS DIFFER BUT IN GENERAL LOOK TO SPREAD SCT CONVECTION NE
ACROSS MAINLY THE WEST HALF OF THE CWA THE LATTER PART OF THE
NIGHT. THE AIRMASS IN THE WEST COULD HAVE JUST ENOUGH INSTABILITY
AND WIND SHEAR FOR A POSSIBLE SEVERE STORM TO OCCUR BUT A LITTLE
BETTER THREAT WILL LIKELY BE THU AFTERNOON. THE REAL ISSUE IS
TRYING TO FIND A GOOD FOCUS TO TRY AND NAIL DOWN WHERE THE
CONVECTION WOULD BE MOST LIKELY...WHICH IS NEXT TO IMPOSSIBLE TO
FIND.

TEMPS TONIGHT WILL BE NOTICEABLY WARMER DUE TO INCREASING CLOUDS AND
SOUTH WINDS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
THE WARM SECTOR AIRMASS OVER THE AREA WILL BECOME REASONABLY
UNSTABLE THU AND WITH JUST ENOUGH WIND SHEAR THERE WILL BE A
CHANCE FOR SEVERE STORMS TO DEVELOP. GIVEN THE LIMITED WIND
SHEAR...THE BIGGEST THREAT WOULD SEEM TO BE LARGE HAIL. THE PW'S
ARE ONLY ABOUT AN INCH TO AN INCH AND A QUARTER SO NOT A BIG FLOOD
THREAT BUT WILL STILL HAVE TO WATCH FOR ANY POSSIBLE TRAINING AS
GROUND CONDITIONS ARE SATURATED.

THERE SHOULD BE A DECENT DIURNAL DECREASE IN CONVECTION FOR THU
NIGHT THEN DAYTIME HEATING ON FRI WILL LEAD TO THE DEVELOPMENT OF
MORE SCT TSRA...SOME OF WHICH COULD BE ON THE STRONG SIDE.

A PUNCH OF DRIER LOW LEVEL AIR FROM THE NORTH FRI NIGHT SHOULD CALM
DOWN CONDITIONS FOR MUCH OF THE AREA FRI NIGHT INTO SAT. THE BREAK
WILL BE SHORT-LIVED AS SOUTH WINDS REDEVELOP WEST TO EAST SAT WITH
MOISTURE RETURNING ALONG WITH INCREASINGLY UNSTABLE CONDITIONS. THE
BETTER SURGE OF MOISTURE MOVES NORTH THROUGH THE WESTERN COUNTIES
AND UPPER RIDGING OVER THE EAST SHOULD KEEP MOST OF THE CONVECTION
OVER MAINLY THE WEST FOR LATE SAT AND SAT NIGHT.

TEMPS WILL CONTINUE WELL ABOVE NORMAL BUT COULD BE TRICKY FOR THE
SNOWBELT LAKESHORE FRI AFTERNOON THROUGH SAT AFTERNOON AS THE
SURFACE FLOW WILL TRY AND COME OFF OF A MUCH COOLER LAKE ERIE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A STRONG UPPER LEVEL RIDGE WILL RESIDE OVER THE EASTERN HALF OF THE
UNITED STATES SUNDAY THROUGH THURSDAY...PAVING THE WAY FOR A NICE
SOUTHERLY FLOW DURING THIS PERIOD. THIS SOUTHERLY FLOW WILL HAVE
SOME LOW LEVEL MOISTURE WITH IT...SO THERE COULD BE A THREAT OF
SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY MOSTLY OVER
SOUTH CENTRAL AND EAST CENTRAL HILLS FROM MARION TO WOOSTER TO
YOUNGSTOWN.

TEMPERATURES WILL BE WELL ABOVE NORMAL...LIKELY 20 TO 30 DEGREES
ABOVE AVERAGE. LOW TEMPERATURES WILL BE IN THE UPPER 40S TO MID 50S.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS NW OHIO THROUGH SUNRISE. THIS OCCURRING ON THE NOSE OF
DEEPER MOISTURE THAT IS MOVING NORTHWARD INTO THE REGION. MVFR
CONDITIONS WILL BE POSSIBLE NEAR ANY OF THE SHOWERS AND
THUNDERSTORMS. AWAY FROM THIS MORNINGS THUNDERSTORMS EXPECT TO SEE
A CONTINUATION OF VFR CONDITIONS. MOST LOCATIONS WILL SEE SOME
AFTERNOON CUMULUS. ADDITIONAL THUNDERSTORMS WILL DEVELOP BY MID TO
LATE AFTERNOON AND CONTINUE INTO THE EVENING.

OUTLOOK...NON VFR CONDITIONS POSSIBLE FRIDAY NIGHT THROUGH SUNDAY
IN ISOLATED TO SCATTERED THUNDERSTORMS.

&&

.MARINE...
HIGH PRESSURE OVER THE EASTERN U.S. IS KEEPING WINDS UNDER 10KT
ACROSS THE REGION THIS AFTERNOON AND INTO TONIGHT. A WEAK
DISTURBANCE OVER LAKE SUPERIOR WILL DEVELOP ON THU AND MOVE N OF THE
LAKE ERIE ON FRI. SW FLOW AHEAD OF THE LOW WILL INCREASE BUT REMAIN
BELOW 20KT LATE THU AND INTO FRI. A WEAK BACKDOOR COLD FRONT COULD
SLIP JUST SOUTH OF THE LAKE FRI NT AND SATURDAY. THIS WEAK SYSTEM
WASHES OUT EARLY AS THE UPPER RIDGE RE-ESTABLISHES ITSELF OVER THE
REGION INTO NEXT WEEK. THE RIDGE WILL KEEP A PREDOMINANT SW FLOW
WITH PERIODS OF S/SE. NO HEADLINES EXPECTED THROUGH THE FORECAST
PERIOD AT THIS TIME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS/DJB
SHORT TERM...ADAMS
LONG TERM...BC
AVIATION...MULLEN
MARINE...JAMISON
Hazardous weather outlook, Mar 14, 3:28 AM EST, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
428 AM EDT WED MAR 14 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-151100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
428 AM EDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE MAIN THREAT WOULD BE FROM LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

In the hours before

Special weather statement, Mar 15, 2:07 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
307 AM EDT THU MAR 15 2012

OHZ003-006>008-017-018-027-150815-
HANCOCK-LUCAS-OTTAWA-SANDUSKY-SENECA-WOOD-WYANDOT-
307 AM EDT THU MAR 15 2012

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF NORTHWEST OHIO...

AT 300 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORM MOVING ACROSS NORTHWEST OHIO. THE
STRONGEST STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL AND WIND GUSTS
TO 35 MPH. ALL OF THIS ACTIVITY WILL MOVE NORTHEAST AT 25 MPH.

The radar

The Northern Indiana radar (KIWX), 164 km away, was scanning. The volume nearest the first event began at 07:08 UTC.

Open the radar archive at this moment

Event by event

30 hail. Local standard time, as filed.

Hail, Hancock

When
March 15, 2:07 AM EST to 2:10 AM EST
Where
Hancock County, Mt Cory
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
40.930, -83.820

Quarter to half dollar sized hail was observed.

Hail, Hancock

When
March 15, 2:10 AM EST to 2:16 AM EST
Where
Hancock County, Mt Cory
Measured
1.5 in hail
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
40.930, -83.820

Quarter to ping pong sized hail was observed. A few vehicles were damaged.

Hail, Ottawa

When
March 15, 2:20 AM EST
Where
Ottawa County, Genoa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.520, -83.370

Quarter sized hail was observed.

Hail, Wood

When
March 15, 2:30 AM EST
Where
Wood County, Bowling Green
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.370, -83.670

Hail as large as golf balls was reported. A few vehicles were damaged by the hail.

Hail, Lucas

When
March 15, 2:32 AM EST
Where
Lucas County, 2 mi N of Maumee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.599, -83.650

Nickel sized hail was observed.

Hail, Sandusky

When
March 15, 2:55 AM EST
Where
Sandusky County, Gibsonburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.380, -83.330

Penny sized hail was observed.

Hail, Sandusky

When
March 15, 3:05 AM EST
Where
Sandusky County, 1 mi E of Lindsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.420, -83.201

Quarter sized hail was observed.

Hail, Richland

When
March 15, 3:15 AM EST
Where
Richland County, Bellville
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -82.520

Nickel to quarter sized hail was observed.

Hail, Huron

When
March 15, 3:28 AM EST
Where
Huron County, Monroeville
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -82.700

Quarter sized hail was observed.

Hail, Knox

When
March 15, 3:32 AM EST
Where
Knox County, Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -82.480

Quarter sized hail was observed.

Hail, Huron

When
March 15, 3:35 AM EST
Where
Huron County, Norwalk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -82.620

Penny to quarter sized hail was observed.

Hail, Lorain

When
March 15, 4:04 AM EST
Where
Lorain County, Huntington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.100, -82.220

Quarter sized hail was observed.

Hail, Seneca

When
March 15, 7:50 AM EST
Where
Seneca County, Bettsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.250, -83.230

Quarter sized hail was observed.

Hail, Marion

When
March 15, 7:51 AM EST
Where
Marion County, Marion
Measured
0.88 in hail
Reported by
Public
Coordinates
40.580, -83.130

Nickel sized hail was observed.

Hail, Lucas

When
March 15, 6:18 PM EST
Where
Lucas County, 2 mi E of Sylvania
Measured
1 in hail
Reported by
Public
Coordinates
41.720, -83.661

Quarter sized hail was observed.

Hail, Lucas

When
March 15, 6:18 PM EST
Where
Lucas County, 0.38 mi NW of Alexis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.724, -83.536

Quarter sized hail was observed.

Hail, Lucas

When
March 15, 6:30 PM EST
Where
Lucas County, Pt Place
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.720, -83.480

Penny sized hail was observed.

Hail, Sandusky

When
March 15, 7:03 PM EST
Where
Sandusky County, Fremont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.350, -83.120

Penny sized hail was observed.

Hail, Lucas

When
March 15, 7:40 PM EST
Where
Lucas County, Toledo
Measured
0.75 in hail
Reported by
Public
Coordinates
41.650, -83.550

Penny sized hail was observed.

Hail, Wood

When
March 15, 8:20 PM EST
Where
Wood County, Walbridge
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.580, -83.500

Nickel sized hail was observed.

Hail, Ottawa

When
March 15, 8:22 PM EST
Where
Ottawa County, Graytown
Measured
0.88 in hail
Reported by
Public
Coordinates
41.550, -83.270

Nickel sized hail was observed.

Hail, Ottawa

When
March 15, 8:27 PM EST
Where
Ottawa County, Oak Harbor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.520, -83.150

Nickel sized hail was observed.

Hail, Ottawa

When
March 15, 8:36 PM EST
Where
Ottawa County, Oak Harbor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.520, -83.150

Nickel sized hail was observed.

Hail, Ottawa

When
March 15, 8:39 PM EST
Where
Ottawa County, Port Clinton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.520, -82.950

Nickel sized hail was observed.

Hail, Ottawa

When
March 15, 8:55 PM EST
Where
Ottawa County, 4 mi S of Oak Harbor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.462, -83.150

Quarter sized hail was observed.

Hail, Portage

When
March 15, 9:00 PM EST
Where
Portage County, Garrettsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.280, -81.100

Penny sized hail was observed.

Hail, Cuyahoga

When
March 15, 9:20 PM EST
Where
Cuyahoga County, Cleveland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.470, -81.750

Penny sized hail was observed.

Hail, Sandusky

When
March 15, 9:25 PM EST
Where
Sandusky County, Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.320, -82.970

Quarter sized hail was observed.

Hail, Sandusky

When
March 15, 9:31 PM EST
Where
Sandusky County, Erlin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.370, -83.020

Penny sized hail was observed.

Hail, Lake

When
March 15, 9:47 PM EST
Where
Lake County, Mentor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.670, -81.330

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372485, 372617, 372615, 372612, 372620, 372621, 372618, 372478, 372619, 372622, 372616, 372486, 372482, 372479, 372480, 372607, 372481, 372483, 372608, 372609, 372611, 372610, 372602, 372603, 372604, 372613, 372605, 372606, 372614, 372484.